Winter Storm, Sheridan Foothills
- When
- January 27, 2:00 PM MST to January 28, 7:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 4 to 9 inches were reported across the area.
A broad weather disturbance that moved across Montana and Idaho brought snow and wind to portions of the Billings Forecast Area. Northwest winds resulted in an upslope flow across Sheridan County which resulted in heavy snow in Sheridan and along the foothills of the Big Horn Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A broad weather disturbance that moved across Montana and Idaho brought snow and wind to portions of the Billings Forecast Area. Northwest winds resulted in an upslope flow across Sheridan County which resulted in heavy snow in Sheridan and along the foothills of the Big Horn Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 27, 9:25 AM MST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
925 AM MST SUN JAN 27 2013
.SHORT TERM...VALID FOR TDY AND MON...
ISSUED A SNOW ADVISORY FOR ALL LOWER ELEVATION AREAS FROM
MUSSELSHELL S TO BIG HORN COUNTY AND W. MORNING IR SATELLITE
IMAGERY SHOWED AN AREA OF COLD CLOUD TOPS SPREADING N INTO THE
WESTERN FORECAST AREA FROM SE ID. THIS ENHANCED AREA WAS
ASSOCIATED WITH INSTABILITY AND Q-VECTOR CONVERGENCE ASSOCIATED
WITH SHORTWAVES IN THE PACIFIC TROUGH. AS THE TROUGH MOVES E
THROUGH TONIGHT...Q-VECTOR CONVERGENCE WILL GRADUALLY INCREASE
OVER THE FORECAST AREA. NEW WRF HAD A GOOD HANDLE ON SYNOPTIC
FEATURES AND QPF PLACEMENT THIS MORNING. THE WRF SHOWED THE
ADVISORY AREAS RECEIVING SEVERAL TENTHS OF AN INCH OF QPF THROUGH
TONIGHT WHICH WILL EQUATE TO SEVERAL INCHES OF SNOWFALL. BUFKIT
SHOWED GOOD LIFT THROUGH THE DENDRITIC GROWTH LAYER INTO THIS
EVENING. NOTED ON 12Z UPPER AIR DATA THAT KTFX WAS ALREADY -12
DEGREES C AT 700 MB WHICH SHOWED THE GOOD SNOW GROWTH AREA WAS
MOVING INTO THE REGION. IF THE WRF SOLUTION HOLDS TRUE...SNOWFALL
SHOULD TAPER OFF LATE TONIGHT AND MON MORNING SHOULD BE MOSTLY
DRY. NO CHANGES TO REST OF ADVISORIES ISSUED EARLIER. ARTHUR
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
CONFIDENCE CONTINUES TO INCREASE IN A PERIOD OF COLD WEATHER FOR
OUR AREA TUESDAY THROUGH THURSDAY...BUT UNCERTAINTY REMAINS IN THE
DETAILS.
STRONG COLD FRONT WILL DRIVE THROUGH THE AREA ON TUESDAY...A DAY
ON WHICH TEMPS WILL MAX OUT EARLY AND THEN FALL THROUGH THE DAY.
THIS AIRMASS IS ORIGINATING FROM AK/YUKON WHERE ARCTIC AIR WILL BE
BUILDING THROUGH THE WEEKEND...PRIOR TO ITS SURGE SOUTH. 1040+ MB
SFC RIDGE WILL BE ASSOCIATED WITH IT...BUT MODELS CONTINUE TO
DYNAMICALLY WEAKEN THE SFC RIDGE AND MODERATE THE AIR AS IT SURGES
SOUTHWARD UNDER INCREASINGLY DIFFLUENT FLOW ALOFT. WHEREAS A
WEAKENING OF THE SFC HIGH SHOULD BE EXPECTED...IT REMAINS TO BE
SEEN HOW MUCH MODERATION THIS AIRMASS WILL UNDERGO. IN ANY
EVENT... MODELS ARE IN PRETTY GOOD AGREEMENT NOW IN BRINGING IN
THE LEE SIDE SFC RIDGE TUESDAY...LINGERING IT IN PLACE INTO
WEDNESDAY WITH SFC FRONT SOMEWHERE IN THE VICINITY OF OUR WESTERN
FOOTHILLS...THEN REINFORCING IT WITH A SECONDARY SHORTWAVE/COLD
SURGE OUT OF CANADA WEDNESDAY AND WEDNESDAY NIGHT. PREVIOUS RUNS
OFFERED SOME UNCERTAINTY WHETHER DOWNSLOPING WOULD EXTEND AS FAR
EAST AS BILLINGS TUESDAY NIGHT...BUT LATEST TRENDS SHOW UPSLOPE
EAST WINDS CONTINUING...AND THIS IS CONSISTENT WITH THE SFC-850MB
ENSEMBLE MEANS. SO...WILL STAY THE COURSE WITH THE COLD AIR COMING
IN TUESDAY AND REMAINING IN PLACE THROUGH THURSDAY...WITH SOME
POSSIBLE PERIODIC MODERATION IN OUR FAR WEST. IN FACT...COLDEST
AIR LOOKS TO BE WITH SECONDARY SURGE LATE WEDNESDAY...WITH THE GFS
AND ECMWF EACH SHOWING 850MB TEMPS TO NEAR -24C NEAR THE DAKOTAS
BORDER BY THU 12Z. CONCERNING TEMPS...HAVE DROPPED EXPECTED HIGHS
AND LOWS A BIT MORE IN OUR EAST WED-THU. MODEL CONSENSUS SUGGESTS
WARM FRONT AND ONSET OF STRONG DOWNSLOPE FLOW WILL BEGIN ALONG OUR
WESTERN FOOTHILLS THURSDAY...REACHING OUR CENTRAL PARTS THURSDAY
NIGHT AND OUR EAST BY FRIDAY. WITH NW FLOW IN PLACE THIS IS NOT A
GUARANTEE...BUT WITH BACKING AND INCREASINGLY ANTICYCLONIC MID
LEVEL FLOW THIS SEEMS TO BE A GOOD BET. SO...FOR NOW...EXPECT
MUCH WARMER TEMPS BY FRI/SAT.
PASSAGE OF ARCTIC FRONT COMBINED WITH NW FLOW MOISTURE WILL BE
ENOUGH FOR SOME SNOW ON TUESDAY...AND AS OF NOW IT LOOKS LIKE
SOMETHING ON THE ORDER OF 1-2 INCH ACCUMS...GREATEST IN UPSLOPE
AREAS. MORE INTERESTING IS THE WED-THU PERIOD WITH RIPPLES OF
MOIST ISENTROPIC ASCENT EMBEDDED IN THE NW FLOW ALOFT...
OVERRUNNING COLD AIR IN PLACE. HAVE RAISED POPS TO HIGH CHANCE
ACROSS THE CENTRAL PARTS...WHERE UPPER LEVEL FORCING AND LOW LEVEL
CONVERGENT FLOW MAY COINCIDE...AND NW FLOW WILL ALMOST CERTAINTY
HIT THE BIG HORN MTNS HARD. THIS WILL BE A TIME PERIOD TO WATCH
AS THERE WILL LIKELY BE A REGION OF STRONG ASCENT AND A DEEP
DENDRITIC LAYER...AGAIN MOST LIKELY IN OUR CENTRAL PARTS...AND
POTENTIALLY INCLUDING BILLINGS AND SHERIDAN. A WEAK SHORTWAVE OF
PACIFIC ORIGIN MAY YIELD SOME SNOW SHOWER ACTIVITY ON FRIDAY...BUT
OTHERWISE THE TREND TOWARD DOWNSLOPE WINDS AND ANTICLYCLONIC FLOW
ALOFT SHOULD YIELD DRIER WEATHER BY THE END OF THE WEEK.
JKL
&&
.AVIATION...
SNOW WILL SPREAD FROM WEST TO EAST THROUGH THE DAY. THE SNOW HAS
ALREADY STARTED AT KLVM AND KBIL...WITH SNOW MOVING INTO KSHR THIS
AFTERNOON. EXPECT FLIGHT CONDITIONS TO DETERIORATE THROUGH THE DAY
AS THE PRECIPITATION SPREADS EAST...WITH VFR TO MVFR IN THE WEST
EARLY...TRANSITIONING TO MVFR TO IFR ACROSS A LARGE AREA THIS
AFTERNOON AND EVENING. PERIODS OF LIFR ARE POSSIBLE AT KSHR
TONIGHT. MOUNTAINS WILL BE OBSCURED. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 037 022/034 018/025 002/017 009/027 019/035 023/040
+/S +1/B 25/S 55/S 52/S 22/J 00/B
LVM 036 019/031 014/024 008/028 019/037 025/038 028/044
+/S 62/S 35/S 44/S 42/S 22/J 11/N
HDN 038 021/036 015/025 000/017 007/026 015/035 015/040
+/S +2/S 25/S 55/S 53/S 22/J 00/B
MLS 038 024/033 014/021 906/010 904/014 007/028 012/033
2/S 42/S 24/S 33/S 44/S 21/E 11/B
4BQ 045 023/030 016/027 904/012 904/016 007/032 014/035
1/E 64/S 14/S 44/S 44/S 21/E 10/B
BHK 038 024/032 013/022 910/006 911/005 903/027 015/030
1/B 52/S 14/S 32/S 22/S 21/E 11/B
SHR 040 020/030 014/027 003/024 010/028 016/035 014/042
6/S +4/O 25/S 55/S 54/S 22/J 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST MONDAY FOR
ZONES 28-29-34-35-38>42-57-63>66.
WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM MST MONDAY FOR ZONE 56.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 AM MST MONDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 937 AM MST SUN JAN 27 2013 MTZ028>042-056>058-063>068-WYZ098-099-281645- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 937 AM MST SUN JAN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AIRMASS WILL COMBINE WITH A PACIFIC WEATHER SYSTEM TO GENERATE SNOWFALL ACROSS SOUTHERN MONTANA AND NORTH CENTRAL WYOMING. 2 TO 4 INCHES OF SNOWFALL WILL OCCUR OVER AREAS FROM MUSSELSHELL TO BIG HORN COUNTIES WEST. EXPECT 1 TO 2 INCHES EAST OF BILLINGS. THERE WILL BE 4 TO 6 INCHES IN THE BEARTOOTH AND RED LODGE FOOTHILLS WITH AROUND 4 INCHES IN THE SHERIDAN AREA. 6 TO 8 INCHES WILL OCCUR IN THE BEARTOOTH...ABSAROKA AND NORTHEAST BIG HORN MOUNTAINS. WATCH FOR AREAS OF WHERE SNOWFALL ON ROADS INITIALLY MELTS AND REFREEZES TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ARCTIC AIR WILL ARRIVE INTO MONTANA...WYOMING AND THE NORTHERN PLAINS ON TUESDAY AND WILL IMPACT THE AREA THROUGH THURSDAY. ALONG WITH MUCH COLDER TEMPERATURES THERE WILL BE DANGEROUS WIND CHILLS AND CHANCES FOR ACCUMULATING SNOWS. PREPARE NOW IF YOU HAVE TO PARTICIPATE IN OUTDOOR ACTIVITIES AND MAKE SURE YOU ARE PROTECTED FROM THE CHALLENGING WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
Snowfall amounts of 4 to 9 inches were reported across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427767.